Menu Search
View Cart

Cart

There are no items in your cart.

1-800-364-5722 Mon - Fri, 9am - 5pm EST
Catch 25% Savingsand Free ShippingLearn more

Medically Induced Obesity

Learn about this all too common side effect of managing health problems with prescription medications.

Medically Induced Obesity Pin on Pinterest

Every year the National Institutes of Health lists the leading causes of death in the USA. More often than not, amongst the top five or six is adverse reactions to prescribed medications. This is of course the worst possible side effect of prescription drugs and all too common an outcome. But there are many other side effects of varying types and severity from drowsiness to headaches to insomnia. For the most part, these reactions are mild, expected and worth the benefit offered by the medication.

Other adverse effects, however, can be more problematical. One such reaction to prescription medication that can be very upsetting and even lead to more serious complications is weight gain. This is a result that is often unpredictable and difficult to catch (in part due to a lack of awareness by many in the medical community) until it becomes a problem for the patient. This weight gain can range from a few pounds to as much as 100. Changes greater than 5-10 percent of body weight could lead to or worsen medical conditions such as hypertension, diabetes and high cholesterol. At this point the change becomes more than just a problem getting into your jeans; life-altering or life-threatening conditions could result.

How Does This Happen?

It is not always known exactly how certain drugs cause increases in weight but there are some common mechanisms that are well-documented. They are:

  • Increased appetite
  • Fluid retention
  • Reduced activity due to fatigue
  • Reduced blood glucose absorption
  • Reduced activity due to shortness of breath
  • Food cravings

The Common Offenders

There are estimated to be at least 50 common medications that contribute to significant weight gain and they fall into a few categories of drugs having specific mechanisms of action.

  • Antidepressants – Notorious for causing weight gain due to increased appetite. The older versions, tricyclics, such as Elavil and Pamelor, are the problem in this category. Newer antidepressants (SSRI’s) are less likely to affect weight but Paxil, a frequently prescribed SSRI, has been linked to weight gain. Bupropion (Wellbutrin) has been associated with weight loss.
  • Antihistamines – Have been shown to cause increased appetite. In a 2010 study, users of Cetirizine (Zyrtec) and fexofenadine (Allegra) had significantly greater weight, BMI, waist circumference and insulin levels than non-users.
  • Antipsychotic/Mood Disorder – This class of drugs may increase weight in more than one way. They have an antihistamine effect, which can increase appetite. They may impair blood glucose control, which can lead to insulin resistance. And they are also believed to block serotonin, which may contribute to the mechanism of weight gain. Risperdal, Zyprexa and Clozapine are all drugs in this category which may contribute to increased weight. Geodon and Abilify are two drugs that are considered weight neutral, but may alter blood glucose.
  • Antihypertensives/Beta Blockers – These drugs (Lopressor, Tenormin) have been associated with weight gain and are believed to have this effect because they cause significant fatigue, which may limit physical activity.
  • Corticosteroids – This class of drug is the most commonly known weight gain medication. Long-term use of oral glucocorticoids (prednisone, etc.) is thought to reduce metabolic weight, increase appetite and alter blood sugar management – all factors that can contribute to weight gain. It is important to note that injectable and inhaled glucocorticoid drugs do not contribute to weight gain.
  • Diabetes Medications – Oral medications for type 2 diabetes, such as Diabeta and Glucotrol can increase insulin production, which reduces blood sugar and can lead to increased appetite and weight. Injectable insulin can have the same effect. Other type 2 diabetes medications (Avandia) can cause fluid retention leading to weight gain. Metformin, Byetta and Januvia are more likely to be weight neutral or are associated with weight loss.
  • Seizure/Mood Stabilizers – Valproic acid (Depakote) is thought to increase appetite leading to weight gain. Lithium, a mood stabilizer, is also associated with weight increases.

A Real Problem

As you might surmise from this partial list of obesity-inducing medications, the negative effects that prescription medications are having upon weight management is more than just a minor side effect. It is an epidemic that is contributing to increasing obesity rates (and all of the attendant health complications) in the U.S. The dilemma encountered here is that these medications are necessary for managing many serious conditions and, in many cases, there are no alternatives available. Yet significant weight gain is a condition that can cause additional health problems in an individual and further complicate their overall health picture. While at first blush this may seem like a problem with no solution; in truth, for the active, involved patient there are positive steps that can be taken to reduce or overcome the obesity-promoting effects of these medications.

Recommendations

  1. Be informed. When your doctor prescribes a medication for any condition, ask questions. If there is a negative effect like weight gain that concerns you, discuss alternatives to that or any medications. Ask your pharmacist as well. Pharmacists are often aware of drug effects that your family physician may not be. Don’t be afraid to do your own research from credible internet sources as well – but discuss any concerns with your medical doctor before taking action.
  2. Be aware. Monitor your body for any reactions that might occur from taking a medication. If you should notice an increase in weight of more than 5 pounds that can’t be explained by lifestyle habits or changes, discuss this with your doctor.
  3. Don’t be afraid to ask. If you are unhappy with the effects that a medication is having on you, discuss it with your doctor. He/she wants to know and help you. You may find that by asking you get a new medication that works better for you.
  4. Do what you can. Whether or not there are alternatives to the medication you are taking, there are steps that you can take to reduce or counteract its weight-gaining effects:
  • Exercise Regularly – Regular, vigorous exercise will help your body burn off some of that weight. Consult your doctor before starting or intensifying an exercise program.
  • Improve Your Diet – Cleaning up your dietary lifestyle will help your body respond to the medication in a more balanced way and will moderate the negative effects of the medication.
  • Keep Well Hydrated – The body needs plenty of water to process nutrition and waste (including medications). If you are taking medications regularly your conditional need for hydration is usually higher, but not always. Check with your doctor.
  • Support Your Liver – This is your body’s main organ for processing toxins (which is what medications are, even if they help you) and for metabolizing fat. Keep it functioning at its peak by eating a clean, balanced diet and supplementing with a well-designed liver support formula. *Discuss using any nutritional support with your doctor and/or pharmacist to make sure there are no adverse interactions that might occur between the medication and the herbal supplement.

A Novel Idea

It occurred to me as I researched this article that many of the conditions that are treated with weight-increasing medications – depression, diabetes and hypertension, to name a few – will respond positively to a program of regular vigorous exercise and a balanced whole-food nutritional lifestyle. Why not sit down and make a plan with your doctor to create a program with a goal to gradually restore your health and eventually eliminate the need for the medication. If it works you will be healthier than you have ever been and free of a lifetime of medical dependency. If you can’t stop the medication then you will still have a positive impact on your health and your body will be better equipped to deal with the adverse effects of the drug.

Most importantly, don’t take any of these steps without the guidance of your physician. But, enlist their support and give it a try. After all, nothing ventured, nothing gained…except maybe that extra 20 pounds.

http://www.drugs.com/article/weight-gain.html, Can Prescription Drugs Cause Weight Gain?, Leigh Anderson, Retrieved April 29, 2013, Drugs.com, 2013.

http://www.johnshopkinshealthalerts.com/alerts/prescription_drugs/JohnsHopkinsPrescriptionsDrugsHealthAlert_656-1.html, Prescription Drugs That Cause Weight Gain, Retrieved April 29, 2013, Remedy Health Media, LLC, 2013.

http://www.medicinenet.com/script/main/art.asp?articlekey=56339, Is Your Medicine Cabinet Making You Fat?, Charlene Laino, Retrieved April 29, 2013, MedicineNet, Inc., 2013.

http://www.aarp.org/health/drugs-supplements/info-09-2011/prescription-drugs-weight-gain.html, Are Your Meds Making You Fat?, Joanne Kenen, Retrieved April 29, 2013, AARP, 2013.

http://www.livestrong.com/article/261464-how-to-lose-weight-gain-from-medication/, How To Lose Weight Gain From Medication, Riki Markowitz, Retrieved April 29, 2013, Demand Media, Inc., 2013.

No Comments - be the first!
Share on Facebook Share
Share on Twitter Share

Requirements for using and reposting articles

Show Me Today's Deals
Save 25% + Free Shipping Free shipping on any order over $49 Save 20% on Liver Protection Buy 3 Get 1 FREE on Select Supplements!